Are you a Health Professional? Jump over to the doctors only platform. Click Here

Newer Arthritis Drugs Linked to Skin Disorder

Print Friendly, PDF & Email

Newer drugs like Enbrel and Remicade have been a boon to many arthritis sufferers, but researchers now report that such drugs may lead to the development of an inflammatory disorder of blood vessels, usually affecting the skin.

The drugs, called TNF blockers, have been linked to a condition called leukocytoclastic vasculitis, or LCV, according to an article in the Journal of Rheumatology. With LCV, bleeding of small blood vessels under the skin causes purplish raised areas to appear, usually on the legs.LCV has been described as a manifestation of rheumatoid arthritis itself, but the latest findings “suggests that it may occur as an adverse effect of anti-TNF therapy as well,” lead investigator Dr. Niveditha Mohan told Reuters Health.Mohan of the Avera Research Institute in Sioux Falls, South Dakota, and colleagues examined reports collected by the US Food and Drug Administration about adverse events associated with the use of TNF blockers.They identified 20 cases of LCV following Enbrel treatment and 15 following Remicade use. While the drugs can be used to treat other conditions, rheumatoid arthritis was the most common among these cases. All but six of the patients were women.In total, 22 of the patients showed complete or marked improvement of their skin lesions when they stopped taking the agents.Three patients on Enbrel had continuing lesions despite discontinuation of the drug. One improved after switching to Remicade, but another subject on Remicade had continuing lesions despite discontinued treatment.Six patients had a recurrence of LCV when they re-started TNF blocker therapy, but “three patients did not have recurrence of their skin lesions following rechallenge with the same agents,” the researchers report.Given these findings, Mohan concluded that in such patients “along with investigating the usual causes of LCV, consideration should be given to stopping the anti-TNF agent to see if the symptoms improve.”In an accompanying editorial Drs. Loic Guillevin and Luc Mouthon of Hopital Cochin, Paris, note that there is a risk of side effects with any drugs. However, they stress that “these drugs are so beneficial that the risk of developing easily reversible vasculitis” should not generally discourage their use.(Source: Reuters, Journal of Rheumatology, October 2004.)

Print Friendly, PDF & Email

Dates

Posted On: 26 October, 2004
Modified On: 7 December, 2013

Tags



Created by: myVMC